Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 31, 2003, 10:24 PM CDT for Will County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 31, 2003, 11:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Will County, IL
The radar
The Chicago radar (KLOT), 13 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLOT 010324
SVRLOT
ILC197-010430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1023 PM CDT THU JUL 31 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 1130 PM CDT
* AT 1023 PM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF ROMEOVILLE TO JOLIET TO
SHOREWOOD. MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JOLIET AROUND 1030 PM CDT.
NEW LENOX AROUND 1040 PM CDT.
ELWOOD AROUND 1040 PM CDT.
MOKENA AROUND 1045 PM CDT.
FRANKFORT AROUND 1055 PM CDT.
THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
NICKEL SIZE HAIL.
WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
TRUCKS OFF THE HIGHWAY.
LAT...LON 4173 8814 4163 8823 4147 8827 4138 8826
4137 8802 4133 8756 4144 8755 4147 8780
4158 8793
$$
RATZER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:42 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 31, 6:42 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 642 PM CDT THU JUL 31 2003 AVIATION DISCUSSION FOR 00Z TAFS TS FIRING OVER WI AND FAR NORTHERN IL THIS EVENING. EXPECT EVENING ACTIVITY TO REMAIN MAINLY NORTH OF CHICAGO TERMINALS...GETTING CLOSE TO DPA/ORD. AS SHORTWAVE SWINGS ACROSS MIDWEST OVERNIGHT...BETTER CHANCE OF TS AFTER 08Z OR SO AND WILL MAINTAIN CURRENT TIMING OF PROB30 GROUP. SOUTHERLY WINDS UNTIL EARLY FRI AFTERNOON WHEN WINDS SWING AROUND TO WNW. CMS PUBLIC DISCUSSION FOR AFTERNOON ZONES AND GRIDS... SHORT TERM...THROUGH 02/12Z MODELS IN EXCELLENT AGREEMENT ON UPPER LOW VICINITY LAKE OF THE WOODS TO WOBBLE VERY SLOWLY SOUTHEAST DURING THIS TIME WITH ANY NUMBER OF MINOR RIPPLES ROTATING AROUND IT AS IT DOES TO KEEP THINGS QUITE UNSETTLED. FOR THE VERY SHORT TERM VERY UNSTABLE SURFACE AIRMASS FROM CENTRAL WI TO CENTRAL IOWA HAS BEGUN TO ERUPT AS WEAK SURFACE CONVERGENCE IS HELPED BY APPROACHING MID LEVEL TROUGH. THIS SHOULD BRING SCATTERED THUNDER OVERSPREADING THE AREA BY AROUND MIDNIGHT. AFTER THIS EVENING, HAVE PUT LITTLE REFINEMENT IN TIMING OR AREAL DISTRIBUTION, EXCEPT THAT AS A RESULT OF FIRST 24-36 HOURS OF ACTIVITY, A BOUNDARY MAY TEND TO FOCUS ACTIVITY TO THE SOUTH BY FRIDAY NIGHT. LITTLE CHANGE TO GOING TEMPS WHICH ARE IN CLOSE AGREEMENT WITH THE VERY SIMILAR MOS #S. KAPLAN LONG TERM...AFTER 02/12Z UPPER LOW PROGGED TO MOVE FROM NEAR DULUTH AT 02/12Z TO TO SOUTHERN WISCONSIN BY 03/12Z...WITH THE GFS DEVELOPING A DUMBBELL LOW OVER LAKE SUPERIOR AT THIS TIME. LOWS THEN CONVERGE OVER THE NORTHERN END OF LAKE MICHIGAN BY THE END OF THE PERIOD. TIMING AND LOCATION ARE IN QUESTION...BUT MAIN RESULT OF THIS ACTION REMAINS THE SAME...UNSEASONABLY COOL TEMPERATURES ALOFT WITH PERSISTENT CYCLONIC FLOW. NOT COMPLETELY CONVINCED THAT CWFA WILL DRY OUT AFTER DUMBBELL FORMS AND CENTER OF CIRCULATION TRANSLATES BACK NORTH...BUT WILL LEAVE GRIDS DRY FROM TUESDAY ONWARD FOR THE TIME BEING. TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE PERIOD. .CHI...NONE JHV
Hazardous weather outlook, Jul 31, 4:30 PM CDT, 5 hours 54 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.
AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM. THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.
AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES. THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.
ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jul 31, 7:13 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
713 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO 0.98 OF RAIN IN 40
MINUTES CULVERTS FLOODEDLocal storm report, Jul 31, 8:13 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
813 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO FLOODING AT
INTERSECTION OF ROCKTON
AND WHITMAN ROADS WITH
STALLED VEHICLES IN TWO
TO THREE FEET STANDING
WATER. REPORTED BY
FIRE AND RESCUE.
0800 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO MINOR STREET FLOODING.
TWO INCHES OF RAIN IN
TWO AND A HALF HOURS.
REPORTED BY STORM
SPOTTER.Special weather statement, Jul 31, 8:49 PM CDT, 1 hour 35 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 849 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 821. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...LAKE...MCHENRY...WINNEBAGO... THIS INCLUDES THE CITIES OF...BELVIDERE...ROCKFORD...WAUKEGAN... WOODSTOCK... MERZLOCK
Local storm report, Jul 31, 8:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
854 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM LEAF RIVER IL 1.5 INCH HAIL
07/31/03 OGLE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 31, 9:20 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
920 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ROSCOE IL .75 INCH HAIL
07/31/03 WINNEBAGO HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0545 PM ROSCOE IL WIND DAMAGE
07/31/03 WINNEBAGO POWER LINES DOWN.
REPORTED BY PUBLIC.
0842 PM DE KALB IL WIND DAMAGE
07/31/03 DEKALB LARGE LIMBS DOWN.
REPORTED BY PUBLIC.Local storm report, Jul 31, 9:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
939 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM PLANO IL WIND DAMAGE
07/31/03 KENDALL LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0930 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:06 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb | 39 min |
| Jul 31, 9:08 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 37 min |
| Jul 31, 9:38 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kendall, Will | 52 min |
| Aug 1, 3:02 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 58 min |
| Aug 1, 4:07 AM CDT | Severe Thunderstorm Warning | LOT | Grundy | 23 min |
| Aug 1, 4:30 AM CDT | Severe Thunderstorm Warning | LOT | Will | 45 min |
| Aug 1, 5:08 AM CDT | Special Marine Warning | LOT | 67 min | |
| Aug 1, 1:28 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 47 min |
| Aug 1, 1:43 PM CDT | Special Marine Warning | LOT | 92 min | |
| Aug 1, 2:49 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 41 min |
| Aug 1, 3:09 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 36 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 63 min |
| Aug 1, 3:34 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 60 min |
| Aug 1, 4:05 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 55 min |
| Aug 1, 4:07 PM CDT | Tornado Warning | LOT | Cook | 38 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 45 min |
| Aug 1, 4:39 PM CDT | Severe Thunderstorm Warning | LOT | Will | 21 min |
| Aug 1, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 29 min |
| Aug 1, 4:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| Aug 1, 4:56 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 49 min |
| Aug 1, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 63 min |
| Aug 1, 5:18 PM CDT | Flash Flood Warning | LOT | Grundy | 4 hr |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 40 min |
| Aug 1, 5:33 PM CDT | Tornado Warning | LOT | Cook | 27 min |
| Aug 1, 5:58 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.